Pentagon representations and complex projective structures on closed surfaces
Annales de l'Institut Fourier, Online first, 23 p.

We define a class of representations of the fundamental group of a closed surface of genus 2 to PSL 2 (): the pentagon representations. We show that they are exactly the non-elementary PSL 2 ()-representations of surface groups that do not admit a Schottky decomposition, i.e. a pants decomposition such that the restriction of the representation to each pair of pants is an isomorphism onto a Schottky group. In doing so, we exhibit a gap in the proof of Gallo, Kapovich and Marden that every non-elementary representation of a surface group to PSL 2 () is the holonomy of a projective structure, possibly with one branched point of order 2. We show that pentagon representations arise as such holonomies and repair their proof.

Nous définissons une classe de représentations du groupe fondamental d’une surface fermée de genre 2 dans PSL 2 ()  : les représentations pentagones. Nous montrons que ce sont exactement les représentations d’un groupe de surface dans PSL 2 () qui n’admettent pas de décomposition de Schottky, i.e. de décomposition en pantalons telle que la restriction de la représentation à chaque pantalon est un isomorphisme sur un groupe de Schottky. Ce faisant, nous exhibons une lacune dans la preuve de Gallo, Kapovich et Marden du fait que toute représentation non-élémentaire d’un groupe de surface dans PSL 2 () est l’holonomie d’une structure projective, avec éventuellement un point de branchement d’ordre 2. Nous montrons que les représentations pentagones sont de telles holonomies et réparons leur preuve.

Received:
Revised:
Accepted:
Online First:
DOI: 10.5802/aif.3528
Classification: 57M50
Keywords: Projective structure, holonomy, surface groups representations.
Le Fils, Thomas 1

1 Institut de Mathématiques de Jussieu Paris Rive Gauche (IMJ-PRG) 75005 Paris (France)
@unpublished{AIF_0__0_0_A103_0,
     author = {Le Fils, Thomas},
     title = {Pentagon representations and complex projective structures on closed surfaces},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     year = {2022},
     doi = {10.5802/aif.3528},
     language = {en},
     note = {Online first},
}
TY  - UNPB
AU  - Le Fils, Thomas
TI  - Pentagon representations and complex projective structures on closed surfaces
JO  - Annales de l'Institut Fourier
PY  - 2022
DA  - 2022///
PB  - Association des Annales de l’institut Fourier
N1  - Online first
UR  - https://doi.org/10.5802/aif.3528
DO  - 10.5802/aif.3528
LA  - en
ID  - AIF_0__0_0_A103_0
ER  - 
%0 Unpublished Work
%A Le Fils, Thomas
%T Pentagon representations and complex projective structures on closed surfaces
%J Annales de l'Institut Fourier
%D 2022
%I Association des Annales de l’institut Fourier
%Z Online first
%U https://doi.org/10.5802/aif.3528
%R 10.5802/aif.3528
%G en
%F AIF_0__0_0_A103_0
Le Fils, Thomas. Pentagon representations and complex projective structures on closed surfaces. Annales de l'Institut Fourier, Online first, 23 p.

[1] Baba, Shinpei A Schottky decomposition theorem for complex projective structures, Geom. Topol., Volume 14 (2010) no. 1, pp. 117-151 | DOI | MR | Zbl

[2] Benedetto, Robert L.; Goldman, William M. The topology of the relative character varieties of a quadruply-punctured sphere, Experiment. Math., Volume 8 (1999) no. 1, pp. 85-103 http://projecteuclid.org/euclid.em/1047477115 | DOI | MR | Zbl

[3] Deroin, Bertrand; Tholozan, Nicolas Supra-maximal representations from fundamental groups of punctured spheres to PSL(2,), Ann. Sci. Éc. Norm. Supér. (4), Volume 52 (2019) no. 5, pp. 1305-1329 | DOI | MR | Zbl

[4] Dumas, David Complex projective structures, Handbook of Teichmüller theory. Vol. II (IRMA Lect. Math. Theor. Phys.), Volume 13, Eur. Math. Soc., Zürich, 2009, pp. 455-508 | DOI | MR | Zbl

[5] Earle, Clifford J. On variation of projective structures, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) (Ann. of Math. Stud.), Volume 97 (1981), pp. 87-99 | MR | Zbl

[6] Farb, Benson; Margalit, Dan A primer on mapping class groups, Princeton Mathematical Series, 49, Princeton University Press, Princeton, NJ, 2012, xiv+472 pages | MR | Zbl

[7] Gallo, Daniel; Kapovich, Michael; Marden, Albert The monodromy groups of Schwarzian equations on closed Riemann surfaces, Ann. of Math. (2), Volume 151 (2000) no. 2, pp. 625-704 | DOI | MR | Zbl

[8] Goldman, William M. The modular group action on real SL (2)-characters of a one-holed torus, Geom. Topol., Volume 7 (2003), pp. 443-486 | DOI | MR | Zbl

[9] Goldman, William M. What isa projective structure?, Notices Amer. Math. Soc., Volume 54 (2007) no. 1, pp. 30-33 | MR | Zbl

[10] Gupta, Subhojoy Monodromy groups of ℂℙ 1 -structures on punctured surfaces, 2019 (https://arxiv.org/abs/1909.10771)

[11] Hejhal, Dennis A. Monodromy groups and linearly polymorphic functions, Acta Math., Volume 135 (1975) no. 1, pp. 1-55 | DOI | MR | Zbl

[12] Hubbard, John H. The monodromy of projective structures, Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, Stony Brook, N.Y., 1978) (Ann. of Math. Stud.), Volume 97 (1981), pp. 257-275 | MR | Zbl

[13] Kapovich, Michael Hyperbolic manifolds and discrete groups, Modern Birkhäuser Classics, Birkhäuser Boston, Ltd., Boston, MA, 2009, xxviii+467 pages (reprint of the 2001 edition) | DOI | MR | Zbl

[14] Marché, Julien; Wolff, Maxime Six-point configurations in the hyperbolic plane and ergodicity of the mapping class group, Groups Geom. Dyn., Volume 13 (2019) no. 2, pp. 731-766 | DOI | MR | Zbl

[15] Poincaré, H. Sur les groupes des équations linéaires, Acta Math., Volume 4 (1884) no. 1, pp. 201-312 | DOI | MR

[16] Putman, Andrew A note on the connectivity of certain complexes associated to surfaces, Enseign. Math. (2), Volume 54 (2008) no. 3-4, pp. 287-301 | MR | Zbl

[17] Ratcliffe, John G. Foundations of hyperbolic manifolds, Graduate Texts in Mathematics, 149, Springer, New York, 2006, xii+779 pages | MR | Zbl

[18] Tan, Ser Peow Branched CP 1 -structures on surfaces with prescribed real holonomy, Math. Ann., Volume 300 (1994) no. 4, pp. 649-667 | DOI | MR | Zbl

[19] Thurston, William P. Three-dimensional geometry and topology. Vol. 1, Princeton Mathematical Series, 35, Princeton University Press, Princeton, NJ, 1997, x+311 pages (edited by Silvio Levy) | MR | Zbl

Cited by Sources: